Dr. Baloh's next suggestion

Greetings all,

I know many of you are tiring of listening to my ungoing saga…trust me, when I am “normal”, I will not badger you again :mrgreen:

I emailed Dr. Baloh regarding my next line of defense. I have been on Celexa @ 60mg for a couple of months…nada, no changes whatsoever.

He suggested Topamax.

His exact words…“There are multiple possibilities, but i would suggest Topamax. Unfortunately, there have been no controlled studies for treating migraine associated dizziness”.

So…he did not mention the maximum dosage to take. Anyone out there had success with Topamax? If so…what levels can I go up to?

Thanks! Todd

Hi
PLease know that you are always welcome here to vent or ask or share anything…that’s what we are here for!! I know there have been some success stories with Top, so I’m sure you will get some good feedback…Glad you are trying something new…does he want you to cme off the Celexa, or start Top in addition??
Kelley

Hi Todd
I have been successfully taking topamax for almost 4 months now. I started at a small dose (the smallest manufactured in the U.S.) of 15mg. sprinkle caps. Went from once/nightly to twice per day and so forth. Am now comfortably taking somewhere between 60-90mg. depending on how things are going/what I’ve been eating/how I’m sleeping. Some patients take as much as 100-150mg. It’s been a miracle drug for me. I also take .25mg. klonopin @ night due to major life/MAV anxiety that cropped up a few months ago. I’m doing progressively better all the time. Maryalice here on the forum has also taken topamax successfully…
It CAN and WILL get better.
I would taper off the celexa before just adding topamax…it is one drug that doesn’t always blend really well with SSRI’s.
Gail

Thanks for the replies,

Dr. Baloh did email me back and suggested the Topamax at 25mg…eventually moving up to 100mg.

I have asked him if I am supposed to cut out the Celexa, but have not heard back from him yet.

I am trying to get this nagging feeling out of my head…but I keep heading down that path:

"What if I try every migraine med out there and NOTHING helps me"?

It would be really , really frustrating to know I had tried everything and still did not see changes…ugh :frowning:

Hi Todd

I know what you mean as I have the same bad dream every night when I go to sleep - that I will be in this condition forever. I feel I’ve lost so much even in the 4.5 months that I’ve had this. I missed so many events with friends, cancelled holidays, lost my job and had to turn down numerous contracts for other jobs, had to turn down DATES when I’d LOVE to have a boyfriend… I feel like damaged goods :frowning:

I’m only 4 weeks into Nort and think I’ve seen no change but only the past 5 nights of that have been at 20mgs and I’ve read from other posts that people have gone/need to get a lot higher than that.

I literally feel demented!

Good luck with the Topa - Dr Hain will reply but like others say, maybe start coming down off the Celexa… have you tried Klonopin at all or any of the benzos and did they help?

I always read your posts and find you an inspiraton as you’re married with kids and clearly a fighter. I need to ‘man-up’!!!

Sending you waves of positive vibes :slight_smile:

Muppo have you tried anything in the antihistamine family?

and Todd, don’t despair yet -there are still loads of medications to try - although hopefully it won’t come to that. I know it’s hard but you have to stay as positive as you can that you will find a med that works

I will be seeing Hain in May, I cannot wait!!! I wanna be breave and hurry and start meds, but so scared! You all make it much easier for me to wanna try it, a lot of good things come from them, in the past 13 years everything everyone has told me is wrong and gave me something nothign has worked! So I feel the same way, scared to try so many and NOTHING, very hopeless feeling!
Your not alone
Donna

— Begin quote from "lorcalon"

Muppo have you tried anything in the antihistamine family?

— End quote

I was given Betahistine when they thought it was Menieres but that did nothing and from the onset I was prescribed stemetil - again nout. Is this what you mean or are there others you can suggest?

I have chronic 24/7 rocking and being ‘still’ is the worst and my head always feels like it’s about to burst with all the sensations that are going on. It never stops.

Hey Todd,

Bummer about the no effect from Celexa. I think having a go with Topamax next makes good sense. You seem to tolerate meds very well (60 mg of Celexa would have put me in a pine box) … I think you’ll likely handle Topamax well. Let’s hope this one makes a difference for you.

I love what you quoted the other day about getting busy living and not dying (good ole Shawshank Redemption).

Scott

Hey Muppo,
I get some relief with Phenergan…I think it’s OTC where you are. In the States you need an rx. I only take 10mg at night and it helps. Might be worth a shot? Of course it’s only part of my arsenal, but an important part. It is also slightly dopamine affecting, and my doc thinks that is what is helping.

Kelley

Kelley sweetie what is dopamine etc in terms of what that drug is helping you?

I feel that my anxiety has calmed down a lot and the Nort knocks me out cold of a night but I just really need-- something to help with the dizzy feeling. Took 2.5mg V today - nada!!

I’m confused re the antihists and how they help MAV?

X

Muppo,
There are all these different chemicals in the brain, and it’s hard to say who is missing what, or has too much of what. I think the SSRI’s, and SNRI’s (antidepressants) eventually regulate the serotonin, so which ever med you get put on, eventually your brain gets in synch with it. Otherwise, how could a drug that causes more or one that cause less serotonin have the same end result?

Histamine, serotonin, dopamine, norephinephrine…they are supposed to be doing a dance that is also involving our hormones, and when they get out of whack…you get all these crazy symptoms. I think “migraine” is a huge umbrella to put all these symptoms under. I prefer to think of it as unbalanced brain chemicals…whatever you call it, it all comes down to the same thing. Either stop the triggers that are causing this imbalance, or use meds to help get the brain back on track.

For me, the Cymbalta is hitting the serotonin and norephinephrine receptors, but that wasn’t enough to consider myself “well”…the addition of low dose Klonopin hit the GABA, calming my brain and I felt decent. I accidently found out that by adding phenergan (aka promethazine) to my cocktail, I felt normal…or at least in the 90% range…I had a bad cough and it was in my cough syrup…I noticed I felt good. So I asked my doctor to rx me the phenergan separately to see if it was that ingredient, and sure enough…I found the last piece of my cocktail…no doctor told me to try it, I had to figure it out for myself. Phenergan hits histamine (it is an antihistamine) and is also slightly reducing dopamine…bam…what my brain needed to get balanced. I’m sure I’m confusing everyone, surely I don’t mean to…But in my cocktail I am hitting every neurotransmitter in mostly small amounts…I wish one drug could do it, but I haven’t been that lucky…
Kelley